Alabama, 2006

High Wind in Alabama, January 17, 2006

January 17, 2006 · NWS HUN · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 17, 4:05 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 17, 4:05 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
405 AM CST TUE JAN 17 2006

.DISCUSSION...
MOST OF THE EXCITEMENT IN THIS FORECAST PACKAGE WILL BE CONTAINED IN
THE FIRST 24 HOURS. STRONG WINDS...A BRIEF CHANCE OF SNOW...AND A
DAY WHERE YOU WILL NEED BOTH THE UMBRELLA AND THE JACKET.

SHORT TERM (TODAY THROUGH WEDNESDAY MORNING)...
TEMPS THIS MORNING ARE RANGING FROM THE MID 50S EAST OF I-65 TO THE
UPPER 50S TO AROUND 60 WEST OF I-65. THE WARMEST TEMPS ARE CONTAINED
JUST AHEAD OF AN INSTABILITY-BORNE CONVECTIVE LINE...WHICH AT 09Z
STRETCHED FROM PERRYVILLE TN TO JUST WEST OF PICKWICK DAM THROUGH
KTUP TO STARKVILLE MS. THE FORECAST MODELS ARE INSISTENT ON THIS
BAND OF HEAVIER RAIN SLOWING AND STOPPING THIS MORNING.

THE NEWEST RUN OF THE NAM (06Z) HAS THE RAIN BAND TAKING A REST
SOMEWHERE BETWEEN KMSL AND KHSV...THE PREVIOUS RUN HAD IT RIGHT OVER
THE SHOALS. I AM NOTING THAT THE EASTWARD PROGRESS IS COMING TO A
HALT SOUTH OF THE SURFACE LOW THAT MY COLLEAGUE FOUND NEAR KJAN AT
07Z. IT NOW APPEARS TO BE SOUTH OF KUOX AT 09Z.

OVERALL...THE AREA CAN EXPECT STORM TOTALS OF ONE TO TWO INCHES...
WITH A THIN BAND OF THREE OR FOUR INCH AMOUNTS WHERE TRAINING OF THE
HEAVIEST RAIN OCCURS. MORE ON THIS IN THE HYDROLOGY SECTION BELOW.

MEANWHILE...WINDS ARE KICKING UP TOO THANKS TO A CONTINUALLY
TIGHTENING PRESSURE GRADIENT. WINDS HAVE GUSTED TO 20-25 MPH AT
BELGREEN AND FOLSOM FIELD IN THE LAST HOUR. WILL ISSUE A WIND
ADVISORY FOR THE ENTIRE AREA FOR SUSTAINED WINDS 20-30 MPH AND GUSTS
30-45 MPH. SEE HUNNPWHUN FOR ADDITIONAL INFORMATION.

THE RAIN INTENSITY WILL START TO TAPER OFF LATE THIS AFTERNOON AS
THE ACTUAL SURFACE FRONT CATCHES UP WITH THE INSTABILITY AXIS AND
STARTS TO SWEEP EVERYTHING AWAY.

HERES HOW WE CURRENTLY BELIEVE THE SNOW SCENARIO PLAYS OUT:

...SHOALS...NO ACCUMULATIONS. SNOW WILL MIX WITH RAIN JUST AFTER
SUNSET...AND MAYBE CHANGE TO SNOW FOR A COUPLE HOURS BEFORE TAPERING
TO FLURRIES. GROUND TEMPS ARE TOO WARM TO SUPPORT ACCUMULATIONS.

...I-65 CORRIDOR...IT APPEARS THAT BY 8 OR 9PM IT WILL BE COLD
ENOUGH FOR A CHANGEOVER TO SNOW. AGAIN...IT LOOKS LIKE JUST A TWO OR
THREE HOUR WINDOW FOR LIGHT SNOW...EXCEPT AT HIGHER ELEVATIONS LIKE
MONTE SANO AND GREEN MOUNTAIN. HIGHER ELEVATIONS HAVE A SMALL CHANCE
OF SEEING A DUSTING OF SNOW ON GRASSY AND ELEVATED SURFACES.
ELSEWHERE...ACCUMULATIONS LOOK TO BE UNLIKELY DUE TO THE LIMITED
TIME OF THE SNOW AND THE WARM GROUND TEMPS.

...NE ALABAMA...THE CHANGEOVER OCCURS LATE THIS EVENING...TAPERING
TO FLURRIES OVERNIGHT. AGAIN...A TWO OR THREE HOUR WINDOW...EXCEPT
AT THE HIGHEST ELEVATIONS...WHERE A DUSTING IS POSSIBLE ON GRASSY
AND ELEVATED SURFACES.

...FRANKLIN/MOORE CO...ESPECIALLY AT HIGHER ELEVATIONS IT WILL BE
COLD ENOUGH DURING THE EARLY EVENING TO CHANGE OVER TO SNOW. IN THE
VALLEY LOCATIONS IT WILL TAKE LONGER (OF COURSE). THE HIGHER
ELEVATIONS OF FRANKLIN CO COULD SEE SEVERAL HOURS OF LIGHT SNOW. I
CANT RULE OUT 1/2 TO 3/4 INCH ON THE PLATEAU...BUT FOR NOW I AM
SAYING A DUSTING TO 1/4 INCH.

EVERYTHING TAPERS OFF BY EARLY WEDNESDAY MORNING.

REST OF FORECAST (WEDNESDAY THROUGH NEXT TUESDAY)...
IN AN EFFORT TO FOCUS ON THE SITUATION AT HAND...VERY LITTLE WAS
CHANGED IN THE REMAINDER OF THE FORECAST. LOOKING AT THE MODELS IT
DOESNT APPEAR THERE WAS MUCH TO CHANGE ANYWAY. STILL LOOKS LIKE WE
QUICKLY GET BACK TO SOUTHERLY FLOW LATE WEDNESDAY...WARMING US TO
AROUND 60 EACH DAY UNTIL THE NEXT STORM SYSTEM MOVES THROUGH FRIDAY
NIGHT AND SATURDAY. OTHER THAN A POSSIBLE BRIEF COOL SHOT ON
SATURDAY...NO COLD AIR (OR SNOW) BEHIND THE NEXT ONE...SO TEMPS
SHOULD STAY 55-60/35-40 THROUGH THE REMAINDER OF THE PERIOD.

PRODUCT NOTE...OUR USUAL MORNING PACKAGE WILL BE SLIGHTLY DELAYED
BUT SHOULD BE OUT AROUND 430 AM.
&&

.HYDROLOGY...
TODAYS RAIN...NO MATTER HOW MUCH WE GET...IS BADLY NEEDED ACROSS
THE AREA. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE
PAINT ROCK RIVER...ELK RIVER...AND BIG NANCE CREEK. INTERESTS ALONG
THESE WATERWAYS SHOULD CONSULT THE LATEST FLOOD STATEMENTS
/HUNFLSHUN/ FOR UPDATED CREST INFORMATION. WE WILL ISSUE THE NEXT
ONE OF THESE AROUND 6 AM...WITH ANOTHER LATER IN THE MORNING.

SOME FLASH FLOODING IS ALSO POSSIBLE BUT MAINLY IN THE AREAS WHERE
TRAINING OF THE CONVECTIVE BAND OCCURS. THUS...WILL NOT ISSUE AN
AREAWIDE FLOOD WATCH. THE MAIN PROBLEM IS GOING TO BE PONDING OF
WATER ON ROADWAYS AND IN LOW-LYING AREAS. HYDROPLANING IS A BIG
THREAT TODAY...USE CAUTION WHILE TRAVELING.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    60  30  49  33 / 100  50  10   0
SHOALS        60  30  52  35 / 100  30  10   0
CULLMAN       61  30  50  33 / 100  50  10   0
FAYETTEVILLE  59  29  47  32 / 100  50  10   0
FORT PAYNE    58  30  47  29 / 100  70  10   0
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.
&&

JE/WRS
Hazardous weather outlook, Jan 17, 5:00 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST TUE JAN 17 2006

ALZ001>010-016-TNZ076-096-097-171900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WITH STRONG WIND ENERGY WILL AFFECT THE AREA THROUGH
EARLY EVENING. WINDS FOR MOST OF THE AREA WILL BE SOUTH AT 15 TO 25
MPH WITH GUSTS AROUND 35 MPH...EXCEPT IN THE RUGGED TERRAIN IN THE
EAST...WHERE SPEEDS WILL BE 20 TO 30 MPH WITH GUSTS OF 35 TO 45 MPH.
AS THE FRONT SWEEPS ACROSS THE REGION THIS AFTERNOON...THE DIRECTION
WILL GRADUALLY SHIFT FROM WEST TO EAST.

OCCASIONAL BANDS OF HEAVY SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR
DURING THE DAY...ALONG AND AHEAD OF THE FRONT. DUE TO STRONG WINDS
ALOFT...ISOLATED GUSTS OF UP TO 50 MPH MAY BE BROUGHT TO THE SURFACE
WITH HEAVY SHOWERS OR THUNDERSTORMS.

TOTAL RAINFALL TODAY WILL BE GENERALLY 1 TO 2 INCHES...EXCEPT FOR
ISOLATED AMOUNTS OF 2 TO 4 INCHES WHERE HEAVY RAIN CELLS MAY REPEAT
OVER THE SAME AREA. PONDING OF WATER ON HIGHWAYS COULD BE A PROBLEM
AT TIMES.

THE LOCALLY HEAVY RAINFALL COULD ALSO RESULT IN MINOR FLOODING ALONG
TRIBUTARIES OF THE TENNESSEE RIVER. INTERESTS SHOULD MONITOR THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL
INFORMATION.

BEHIND THE FRONT...MUCH COLDER AIR WILL INVADE THE REGION...AND
BRING A CHANCE OF LIGHT SNOW TONIGHT ACROSS ALL OF THE TENNESSEE
VALLEY.  MINOR...IF ANY...ACCUMULATIONS WILL BE CONFINED TO GRASSY
AREAS AND IN HIGHER ELEVATIONS. THE PRECIPITATION SHOULD COME TO AN
END OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY NIGHT AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

SCHAUB

In the hours before

Special weather statement, Jan 17, 2:54 AM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 AM CST TUE JAN 17 2006

ALZ001>003-171000-
COLBERT-FRANKLIN AL-LAUDERDALE-
254 AM CST TUE JAN 17 2006

...SIGNIFICANT WEATHER ALERT FOR A FEW STRONG WIND GUSTS AND HEAVY
RAIN IN FAR NORTHWEST ALABAMA...

A LINE OF HEAVY SHOWERS MOVING EAST ACROSS NORTHEAST MISSISSIPPI
WILL AFFECT WESTERN PARTS OF LAUDERDALE...COLBERT...AND FRANKLIN
COUNTIES BETWEEN 3 AM AND 4 AM.

DUE TO STRONG WINDS ALOFT...A FEW WIND GUSTS OF 40 TO 50 MPH WILL BE
POSSIBLE AS THE HEAVY SHOWERS MOVE OVER. A QUICK HALF INCH OF RAIN IS
ALSO POSSIBLE.

MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND AND VERY HEAVY
RAIN.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA
OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE IN HUNTSVILLE.

SCHAUB
Special weather statement, Jan 17, 3:59 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
359 AM CST TUE JAN 17 2006

ALZ001>003-171130-
COLBERT-FRANKLIN AL-LAUDERDALE-
359 AM CST TUE JAN 17 2006

...SIGNIFICANT WEATHER ALERT FOR A FEW STRONG WIND GUSTS AND HEAVY
RAIN IN NORTHWEST ALABAMA...

A LINE OF HEAVY SHOWERS...MOVING EAST ACROSS WESTERN SECTIONS
OF LAUDERDALE...COLBERT...AND FRANKLIN COUNTIES...WILL CAUSE A FEW
WIND GUSTS OF UP TO 50 MPH...AS IT CONTINUES ACROSS THOSE COUNTIES
THROUGH 530 AM. A QUICK HALF INCH OF RAIN IS ALSO POSSIBLE.

MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND AND VERY HEAVY
RAIN.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA
OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE IN HUNTSVILLE.

SCHAUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Franklin

When
January 17, 5:30 AM CST to 5:32 AM CST
Where
Franklin forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Gusty winds developed ahead of an approaching cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486061.